Thunderstorm Wind, Grafton
- When
- May 31, 2:00 PM EST
- Where
- Grafton County, Woodsville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.150, -72.050
A line of severe thunderstorms moving through New Hampshire produced severe winds that downed trees and power lines throughout the central and southeastern part of the state. About 18,000 customers lost electrical service during the storms.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A line of severe thunderstorms moving through New Hampshire produced severe winds that downed trees and power lines throughout the central and southeastern part of the state. About 18,000 customers lost electrical service during the storms. Trees were reported down in Madison, Salisbury, Haverhill, Woodsville, Claremont, Bow, Alton, Lempster, Wentworth, Jackson, Franklin, Kingston, Rochester, Warner, Newbury, Henniker, Newport, and Bradford. Lightning destroyed a storage barns in Laconia and Sunapee, and struck homes in Greenland and Stratham. In Franklin, lightning struck the tower of the opera house which housed city hall, causing an estimated $50,000 in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 1:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT FRI MAY 31 2002 ZONES... BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10 PM THIS EVENING. TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST. RIPE SITUATION FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND BTV. CLEARING TO FOLLOW THE FRONT OVERNIGHT. A SECOND COLD FRONT MOVES THROUGH SATURDAY NIGHT. AVN MOST AGRESSIVE WITH THIS SYSTEM AND GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT. NGM POPS MUCH LOWER. ETA LEANING TOWARD NGM. FOR NOW WILL SPLIT THE DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY NIGHT. SHOULD CLEAR OUT BEHIND THIS FRONT. TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER FOR SUNDAY. THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS. WILL GO WITH A COMPROMISE. CWF... WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS AHEAD OF THE FRONT EARLY TONIGHT. MINIMAL SCA CONDITIONS WILL PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW. PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS. HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN INTERIOR AND COASTAL ZONES. HOWEVER..MAY SPLIT WEST AND EAST /EG NH AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON ANY SPC WATCH THAT MAY BE ISSUED. ALSO MAY ADD A REST OF THE AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE THUNDERSTORMS. ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
MEZ007>009-012>014-018>028-NHZ001>010-013-014-312145- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1030 AM EDT FRI MAY 31 2002 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN... CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN AND SOUTHERN MAINE THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL MOVE INTO MAINE AND NEW HAMPSHIRE THIS AFTERNOON AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS. KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES. REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. SJC
The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
19 thunderstorm wind, 5 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297564, 5297563, 5297562, 5297565, 5297566, 5297570, 5297582, 5297580, 5297569, 5297567, 5297579, 5298492, 5297581, 5297574, 5297575, 5298493, 5297568, 5297572, 5297571, 5297578, 5297577, 5297583, 5297576, 5297573.